Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 11, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Sep 19, 2017, 3:26 AM CDT for Phillips County, Rooks County, Kansas; Furnas County, Nebraska. It took effect at Sep 19, 2017, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2017, 3:26 AM CDT (08:26 UTC)
- In effect from
- Sep 19, 2017, 2:00 PM CDT
- Expired
- Sep 19, 2017, 8:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
Counties Phillips County, KS, Rooks County, KS, Furnas County, NE
The radar
The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2304 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321 WWUS83 KGID 190826 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 326 AM CDT Tue Sep 19 2017 KSZ005-017-NEZ082-191630- /O.UPG.KGID.FW.A.0001.170919T1900Z-170920T0100Z/ /O.NEW.KGID.FW.W.0011.170919T1900Z-170920T0100Z/ Phillips-Rooks-Furnas- 326 AM CDT Tue Sep 19 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017 AND 082... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 2 PM this afternoon to 8 PM CDT this evening. the Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 082 Furnas. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * TIMING...Tuesday afternoon and evening. * RELATIVE HUMIDITY...Around 20 percent. * IMPACTS...Any fires that occur may spread rapidly and be difficult to contain. Use caution if engaging in activities that could ignite a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
931 WWUS83 KGID 191609 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1109 AM CDT Tue Sep 19 2017 .Strong southerly winds, above normal temperatures and drier air invading from the west will team to bring extreme fire weather conditions to parts of the area this afternoon and early evening. Do not burn. Should a fire start in open country, be prepared for the fact it may rapidly burn out of control. KSZ005-017-NEZ082-200100- /O.CON.KGID.FW.W.0011.170919T1900Z-170920T0100Z/ Phillips-Rooks-Furnas- 1109 AM CDT Tue Sep 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017 AND 082... * AFFECTED AREA...In Kansas, Fire Weather Zone 005, Phillips county and Fire Weather Zone 017, Rooks county. In Nebraska, Fire Weather Zone 082, Furnas county. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * TIMING...Tuesday afternoon and evening. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that occur may spread rapidly and be difficult to contain. Use caution if engaging in activities that could ignite a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
006 WWUS83 KGID 200104 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 804 PM CDT Tue Sep 19 2017 KSZ005-017-NEZ082-200215- /O.EXP.KGID.FW.W.0011.000000T0000Z-170920T0100Z/ Phillips-Rooks-Furnas- 804 PM CDT Tue Sep 19 2017 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017 AND 082... Although at least near-critical fire weather conditions may persist through 9 or 10 PM...the onset of nightfall and resultant cooler temperatures and higher relative humidity has ended the threat of truly-critical conditions for the day. $$ Pfannkuch
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Sep 19, 3:25 AM CDT, 1 minute earlier.
Area forecast discussion, Sep 19, 3:25 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Hastings NE
325 AM CDT Tue Sep 19 2017
.SHORT TERM...(Today and tonight)
Issued at 321 AM CDT Tue Sep 19 2017
Satellite and observations show clear skies for most locations. The
exception is KODX which has some localized fog and low clouds that
do not show up on satellite.
There are a few things going on for this period. The first is the
localized fog in the Ord area. Ord has had a low visibility for a
while now and a couple of other locations are finally reporting some
light fog. At this time it appears that the fog in Ord is fairly
localized to the area. Called about the fog in Ord and were told
that it is localized and most locations around town were around a
half mile or better.
There is a surface low developing on the high plains to the west of
the forecast area. This will allow for the pressure gradient to
tighten and winds from the south will increase during the day. This
afternoon will be breezy. The wind will bring along a few concerns.
Temperatures will warm quite a bit this afternoon and will reach
around 90 to the mid 90s. This is over 10 degrees above normal for
this time of year. The combination of gusty winds and warm
temperatures will allow for low relative humidity and some fire
weather concerns for a portion of the area. See the fire weather
discussion for more details.
Tonight, the surface low and cold front will move through the
forecast area. The upper level wave is further to the north and
expect dry conditions through the night as the winds turn to the
north or northwest.
.LONG TERM...(Wednesday through Monday)
Issued at 321 AM CDT Tue Sep 19 2017
The long term starts off dry through Friday morning. On Wednesday, a
surface high moves through the area and temperatures will be back
near normal for this time of year. By Wednesday night, the surface
high moves to the east and winds turn back to the south. A
developing surface low on the high plains will bring more south
winds to the area again on Thursday. Temperatures warm back up to
more than 10 degrees warmer than normal again. This surface low and
front continues to develop Thursday night into Friday. At the same
time, there is an upper level trough developing in the Rockies.
During the day Friday, the first upper level wave approaches from
the trough in the Rockies. There could be a few thunderstorms moving
into the northwest part of the forecast area Friday afternoon.
Temperatures will remain around 10 degrees above normal for Friday
as well.
For the period Friday night through Sunday expect there to be
thunderstorms spreading across the forecast area. The front slowly
moves through the forecast area during this time. The models are
fairly similar with the front taking around 48 hours to move through
the forecast area. During this time, the trough in the Rockies
gradually moves to the east and sends a few waves into the area.
Thunderstorms should spread slowly across the area on Saturday and
continue into Sunday.
Even Sunday night into Monday, the area will be affected by the
upper level trough to the west. There continues to be waves of
energy pushed into the area and with the front to the east of the
area the models keep some precipitation across the area. Have kept
thunder in across the area, but will have to see if there may be
more isolated thunder from late Saturday night into Sunday morning
and again late Sunday night into Monday.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1229 AM CDT Tue Sep 19 2017
Patchy fog could be an issue for the TAFs sites. Leaning towards
3SM and BR right now. Winds aloft on the Radar's VAD showing
around 25kts, which may be enough to keep the low levels mixed
just enough to keep the vis from dropping to IFR. If IFR
visibilities do form, expect it to last just a few hours as the
gradient tightens in the AM which should dissipate the fog by 14z.
Winds by mid day will be gusting to the mid 20s as the gradient
tightens even more with the approaching cold front.
&&
.FIRE WEATHER...
Issued at 321 AM CDT Tue Sep 19 2017
Temperatures are expected to reach the lower to mid 90s and drier
air will move in from the west during the afternoon hours. This
will lower relative humidity levels to less than 25 percent to the
west of a line from Lexington, Nebraska, to Osborne, Kansas. Have
upgraded the fire weather watch for Furnas county Nebraska and
Phillips and Rooks counties in Kansas to a red flag warning. This
area will have relative humidity levels near 20 percent this
afternoon. In addition to the dry conditions, the area is expected
to have gusty south winds. This will combine to create fire
weather concerns this afternoon.
Another surface low develops on the high plains on Thursday. The
pressure gradient tightens and the winds are expected to be gusty
again. Temperatures will be warm and relative humidity levels are
expected to be low. Will have to watch this period.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning from 2 PM this afternoon to 8 PM CDT this
evening for NEZ082.
KS...Red Flag Warning from 2 PM this afternoon to 8 PM CDT this
evening for KSZ005-017.
&&
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Beda
FIRE WEATHER...JCBHazardous weather outlook, Sep 18, 7:51 PM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 751 PM CDT Mon Sep 18 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 751 PM CDT Mon Sep 18 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday afternoon and evening, a Fire Weather Watch is in effect for Furnas County in Nebraska and for Phillips and Rooks Counties in Kansas. Outside of the Fire Weather Watch area, near critical fire weather conditions are forecast for locations west of a line from Lexington, Nebraska to Smith Center Kansas. The combination of low relative humidity, dry grasses and strong winds may create dangerous fire weather conditions. Chances for thunderstorms return as early as Friday afternoon and continue through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Nearby
Red Flag Warnings in Kansas, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.